You may have noticed a stronger warning from the US Food and Drug Administration (FDA) ordered on labels for non-prescription NSAIDs, such as ibuprofen. Here’s why and how it may affect yo
WHAT IS AN NSAID?
Non-Steroidal Anti-Inflammatory Drugs or NSAIDs (pronounced “EN-sads”) are a class of medications that includes ibuprofen, acetaminophen (Tylenol), naproxen (Aleve) or Celebrex.
We’ve known for a long time that these drugs can cause stomach inflammation. More recent research has pointed to a greater risk of heart attack or stroke with long-term use of NSAIDs.
NEW WARNINGS ON MEDICINE
The FDA has now ordered stronger warnings on packages for both prescription and non-prescription NSAIDs. (This revised warning does not apply to aspirin.) The new warning labels will carry this information:
Is it OK to use ibuprofen or medications from this category on a short-term basis? “There is no period of use shown to be without risk,” says FDA Deputy Director Judy Racoosin.
WHAT ARE WE TO DO?
With all the good that NSAIDs can deliver to someone with joint pain, what are we to do?
“When a person is suffering from hip or knee joint pain caused by osteoporosis, we often try NSAIDs in an effort to reduce pain and delay or prevent total joint replacement surgery,” says McLeod Orthopedic Specialist Michael Sutton, DO. “Everything is life is associated with some level of risk – even crossing the street. We need to balance the benefits against the risks and, as with crossing the street, always be aware of your body and what it is telling you.”
There is no “cure” for osteoarthritis. Patients can receive great benefit from NSAIDs in delaying progression of the disease. Yet, patients should monitor the known side effects. If you have stomach pain that won’t go away or experience unusual bleeding, see your doctor.
The greater danger lies in how these NSAIDs affect the platelets, particles in the blood that can help stop bleeding when you’re cut. NSAIDs can over stimulate the platelets and can lead blood clots inside the body, leading to stroke or heart attack. NSAIDs can also trigger an opposite reaction, leading to increased bleeding.
If you have excessive bleeding, see your physician.
Sources include: McLeod Health, American Academy of Orthopaedic Surgeons, American College of Rheumatology, “Arthritis and Rheumatology,” US Food & Drug Administration